Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Phoenix, AZ

August 17, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2022, 4:38 PM MST for Maricopa County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 4:38 PM MST (23:38 UTC)
Expired
Aug 17, 2022, 4:56 PM MST
In force
18 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS55 KPSR 172338
SVRPSR
AZC013-180030-
/O.NEW.KPSR.SV.W.0113.220817T2338Z-220818T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
438 PM MST Wed Aug 17 2022

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 530 PM MST.

* At 438 PM MST, a severe thunderstorm was located near Glendale,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Phoenix, Glendale, Tolleson, Laveen, Glendale Sports Complex,
  Downtown Glendale, Metro Center, Camelback Ranch and Arizona State
  Fairgrounds.

This includes the following highways...
AZ Interstate 10 between mile markers 134 and 145.
AZ Interstate 17 between mile markers 199 and 210.
AZ Route 51 between mile markers 4 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3361 11210 3353 11202 3335 11217 3355 11235
TIME...MOT...LOC 2338Z 056DEG 7KT 3352 11214 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

18
2 follow-up statements
072 
WWUS55 KPSR 172350
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
450 PM MST Wed Aug 17 2022

AZC013-180030-
/O.CON.KPSR.SV.W.0113.000000T0000Z-220818T0030Z/
Maricopa AZ-
450 PM MST Wed Aug 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR MARICOPA COUNTY...

At 450 PM MST, a severe thunderstorm was located over Glendale,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Phoenix, Glendale, Tolleson, Laveen, and Arizona State Fairgrounds.

This includes the following highways...
AZ Interstate 10 between mile markers 134 and 144.
AZ Interstate 17 between mile markers 199 and 207.
US Highway 60 between mile markers 153 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3357 11213 3352 11205 3335 11217 3355 11235
TIME...MOT...LOC 2350Z 056DEG 7KT 3351 11216 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
234 
WWUS55 KPSR 172356
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
456 PM MST Wed Aug 17 2022

AZC013-180006-
/O.CAN.KPSR.SV.W.0113.000000T0000Z-220818T0030Z/
Maricopa AZ-
456 PM MST Wed Aug 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3357 11213 3352 11205 3335 11217 3355 11235
TIME...MOT...LOC 2350Z 056DEG 7KT 3350 11217 

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:25 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 1:25 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
125 PM MST Wed Aug 17 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will remain near to slightly above normal today with
isolated to scattered showers and thunderstorms. For the remainder
of the week deep monsoon moisture will gradually increase across the
region with much improved chances for showers and thunderstorms.
Heavy rainfall and localized flooding are likely with chances
peaking on Friday through Sunday. Temperatures are also forecast
to cool to well below normal with highs across a good portion of
the lower deserts falling into the nineties by Friday and possibly
the upper eighties by Saturday.

&&

.DISCUSSION...
An upper level ridge remains centered over the Pacific northwest.
Meanwhile a strong inverted trough continues to move westward with
the circulation nearing the Arizona-New Mexico-Mexico triple point.
Monsoonal moisture remains firmly entrenched across the area and
with clear skies this morning we are already beginning to note
destabilization with showers and storms forming over northern
Arizona.

As we head into this afternoon, mid level easterly flow will
intensity as the previously mentioned upper level low continues to
edge closer. This favorable flow will locally enhance wind shear and
also lead to some enhanced lift. These factors should allow for
storms that develop along the Rim to survive as they descend into
the valleys. HREF guidance has high confidence in scattered storms
moving from the NE into the valleys between 3-7 pm this afternoon
and early evening. NBM Pops during this time rise to 40-50% for the
valleys. Even with the relatively high chance of rain, a drier
boundary layer and faster storm motions should mostly limit the
flood potential. In regards to the drier boundary layer, this will
also enhance the wind threat with the SPC noting a 5% chance of
storms producing severe wind. The HREF has a 50-70% chance of winds
reaching 30+ kts as well. Localized blowing dust will be possible.
These storms will likely progress southwest into southern Maricopa
County and portions of Pinal County in the later evening hours
with a similar wind and dust threat. Thursday looks to be a very
similar day to today, but with slightly better storm coverage, as
midlevel flow continues to strengthen and PWAT edges up slightly.

Heading into Friday, the upper level low will remain just to the
south of the forecast area, continuing to advect a very moist
airmass into the area. During the day Friday, PWAT values for
south- central Arizona will rise to 2-2.25" with lower values west
of the Colorado River. These are exceptionally high values for
any time of the year, and are near the 99th percentile of the
NAEFS climatology. Meanwhile, a trough will develop northwest of
the forecast area introducing increased wind shear and diffluence
aloft, especially by Saturday morning due to a well positioned jet
streak. With strongly forced ascent of a near record breaking
moist airmass, widespread moderate to heavy rain is expected to
develop during the afternoon Friday and continue at times through
Saturday, and possibly into Sunday morning.

In terms of timing, the most likely period for heavy rain will be
Friday afternoon into Saturday morning for south-central Arizona. A
secondary push of heavy rain may develop Saturday evening into
Sunday morning for Gila County and potentially Maricopa County as
well. WPC QPF totals are impressive, with 0.75"-3" expected for
Maricopa, northwest Pinal, and Gila Counties. The greater totals
will be south and east of Phoenix in the higher terrain. West of
Phoenix totals will diminish quickly with fairly minimal
precipitation over southeast California. To account for these
risks, the WPC issued a relatively rare "Moderate" risk for
excessive rainfall for Friday into Saturday for much of south-
central Arizona and for Saturday into Sunday for Gila County. We
have issued a Flood Watch beginning 11 am Friday to account for
this threat.

The widespread cloud cover and rainfall will result in much cooler
temperatures with widespread 80s-90s across the lower deserts
Friday through Sunday. The NBM shows a 30% chance of highs
remaining below 90 for Phoenix on Saturday. Moisture content will
begin to lower next week with a return of high pressure. This will
still allow for scattered storms across the higher terrain but
the valley will probably be mostly dry. High temperatures will
then remain near 100 F into the middle of next week.

&&

.AVIATION...Updated 1737Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Wind flow is in the process of switching to the west across the
metro attm. For this afternoon, anticipating TS to develop north
of the metro which will send an outflow south through the city.
Current timing has outflow to KPHX around 00Z, with some
uncertainty it could be slightly later. There is also a low (20%)
potential we see robust TS develop east and/or south of the city,
complicating the picture with additional outflows. Have maintained
VCTS in-line with previous forecasts and the TCF. Depending on how
outflows play out, do anticipate winds eventually to settle into a
southeast pattern for the overnight hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds through the period will continue to favor a southerly to
southeasterly component. Chances for SHRA/t-storm activity
increase again late this afternoon, with enough indication to
begin including the influence in the TAFs. Outflow potential from
nearby mountains will exist late this afternoon and into the
evening.

&&

.FIRE WEATHER...
Isolated shower and thunderstorm activity for the next two
afternoons with increased chances for the next two evenings
across S-Cent AZ, and slight chances for SW AZ and SE CA.
Elevated moisture with min RH values mostly >25% through
Wed with overnight recovery of 50-75%. Winds on average will be
light, with the exception of any thunderstorm outflows generating
stronger gusts. Near normal highs today fall to below normal by
tomorrow as a low pressure disturbance with deep Monsoon moisture
is expected to impact much of AZ through the remainder of the
week and into the weekend, likely peaking Fri into Sat. This will
provide even more widespread wetting rains and cooler below, to
well below normal highs across the area, especially for S, SE,
S-Cent and E AZ. Impacts from thunderstorm activity will increase
through the late week and into the weekend with strong winds,
heavy rainfall, and flooding all possible through the upcoming
weekend. Winds through the majority of the period will remain
light, with the exception of nearby thunderstorms or thunderstorm
outflow generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Friday morning through Saturday evening for
     AZZ531-533>563.

CA...None.
&&

DISCUSSION...Hodges
AVIATION...Iniguez
FIRE WEATHER...Sawtelle/Kuhlman

In the hours before

Special weather statement, Aug 17, 3:12 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
312 PM PDT Wed Aug 17 2022

CAZ560-172245-
Joshua Tree NP West CA-
312 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 345 PM PDT...

At 312 PM PDT, Doppler radar was tracking a strong thunderstorm near
Joshua Tree, or 9 miles southwest of Twentynine Palms, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3408 11632 3408 11627 3412 11626 3412 11612
      3411 11612 3406 11610 3402 11625 3407 11633
TIME...MOT...LOC 2212Z 151DEG 5KT 3408 11622

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 17, 3:12 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
312 PM PDT Wed Aug 17 2022

CAZ560-561-172300-
Joshua Tree NP East CA-Joshua Tree NP West CA-
312 PM PDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 400 PM PDT...

At 312 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Visitor, or 13 miles north of Chiriaco Summit, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 11565 3378 11584 3392 11601 3404 11574
      3403 11572
TIME...MOT...LOC 2212Z 151DEG 5KT 3385 11578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 17, 3:30 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLASH FLOOD      3 WNW WICKENBURG        33.98N 112.77W
08/17/2022                   MARICOPA           AZ   MESONET

            STREAM GAUGE ON SOLS WASH INDICATES THE LOW
            WATER CROSSING ON VULTURE MINE RD WILL BE
            FLOODED.

&&

JM
Special weather statement, Aug 17, 3:51 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
351 PM MST Wed Aug 17 2022

AZZ532-535-536-172330-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
351 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of west central Yuma
County through 430 PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ligurta, or 8 miles southeast of Fortuna Foothills,
moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yuma, Fortuna Foothills, Blaisdell, Ligurta, Araby and Kinter.

This includes the following highways...
AZ Interstate 8 between mile markers 5 and 26.
AZ Route 95 between mile markers 29 and 41.
AZ Route 195 between mile markers 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3254 11417 3247 11437 3270 11458 3283 11430
TIME...MOT...LOC 2251Z 151DEG 11KT 3257 11431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 17, 4:06 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Wed Aug 17 2022

AZZ538-172345-
Tonopah Desert AZ-
406 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of Maricopa County
through 445 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm over
Wintersburg, or near Tonopah, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palo Verde Nuclear Generation Station and Wintersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 11290 3340 11276 3321 11288 3343 11312
TIME...MOT...LOC 2306Z 047DEG 6KT 3341 11288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 17, 4:19 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST WED AUG 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     4 SSW CITRUS PARK       33.48N 112.48W
08/17/2022  M61 MPH          MARICOPA           AZ   MESONET

            MESONET IN LITCHFIELD PARK MEASURED
            THUNDERSTORM WIND GUST OF 61 MPH.

&&

BF

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:09 PM MSTAreal Flood AdvisoryPSRYuma35 min
Aug 16, 5:19 PM MSTSpecial Weather StatementPSRYuma41 min
Aug 16, 5:42 PM MSTSevere Thunderstorm WarningPSRYuma33 min
Aug 16, 5:44 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Aug 16, 5:48 PM MSTDust Storm AdvisoryPSRYuma57 min
Aug 16, 5:52 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 16, 7:01 PM MSTSpecial Weather StatementPSRGila44 min
Aug 17, 12:53 PM MSTFlood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma3 days
Aug 17, 1:30 PM MSTSpecial Weather StatementPSRYuma45 min
Aug 17, 2:09 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 17, 2:17 PM MSTSpecial Weather StatementPSR43 min
Aug 17, 2:47 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 17, 2:56 PM MSTSpecial Weather StatementPSR34 min
Aug 17, 3:06 PM MSTDust Storm AdvisoryPSRMaricopa39 min
Aug 17, 3:17 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 17, 3:19 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal41 min
Aug 17, 3:31 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Aug 17, 3:36 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa26 min
Aug 17, 3:49 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 17, 3:51 PM MSTSpecial Weather StatementPSRYuma39 min
Aug 17, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 17, 3:58 PM MSTSevere Thunderstorm WarningPSRLa Paz32 min
Aug 17, 4:04 PM MSTDust Storm WarningPSRLa Paz41 min
Aug 17, 4:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Aug 17, 4:21 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa3 hr
Aug 17, 4:41 PM MSTSpecial Weather StatementPSR49 min
Aug 17, 4:48 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 17, 4:55 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.